Skip to content
Includes Expert Content
Cholesterol & Triglycerides
avatar
couponer posted:
I recently had a blood test to check my blood cholesterol & triglycerides.The result was horrifying; cholesterol over 400 & triglycerides over 500. A few reasons contribute to this elevation with one being susceptible elevated #'s(familial), eat carbs due to gastrointestinal disorders and slightly overweight (really). However, I began to wonder if the drug Enbrel & Arava have contributed to the elevations. My RA dr. said Arava has been found to increase cholesterol whereas Enbrel has not. I also asked a pharmacist friend the same question. Her response was the same, but added it's not impossible for the Enbrel to affect this. Researched the question myself online and found that Enbrel has caused blood elevations in 0.21% in women. Quite a low percentage, but nonetheless someone has reported it. Was wondering if anyone else in the RA community has had something like this happen and is it truly possible for this side affect to present itself?
Reply
 
avatar
Scott Zashin, MD responded:
I have not heard of Enbrel affecting Cholesterol. I will check with the company and have an answer in the next two weeks. Please check back to find out.
Thank you for bringing this to my attention.
 
avatar
couponer replied to Scott Zashin, MD's response:
Dear Dr. Zashin,

Thank you for researching if Enbrel affects cholesterol and triglycerides. Since the last post, the blood cholesterol is still running 400, but the trigylcerides more than doubled to 1260. On July 5th, I had carpal tunnel surgery. I was off all medication for RA 1 week before and 1 week after. July 12th was the first injection followed by 7/19. On 7/20 I had a blood draw, which of course, was alarming.

Since this time, I've had dr visits to my internist and RA dr. Both are in the same medical group and have access to labs.
Prescription changes have been made and will have another blood draw at the end of the month.

Perhaps Enbrel is the culprit even though statistics state otherwise. Possibly, I am the square peg fitting in a round hole. If it is the Enbrel, do I contact FDA about this?

Regards,
Kim Fabbri
 
avatar
Scott Zashin, MD replied to couponer's response:
Kim
I did further research and did not find an association with Enbrel. Nevertheless, as you say, it is quite possible that any drug can cause a problem that is not readily apparent in many patients.,In my patients, I sometimes discontinue a medication to determine if there is a relationship between a med and possible side effect. You should talk to your doctor as to whether the benefits of stopping Enbrel or switching to a different drug to see if there is a cause and effect outweigh the risks of doing so.


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

mouth sores
I recently read that when one takes methotrexate as many of us do with RA and Sjogrens Syndrome, it can make your levels of folic acid drop ... More
Was this Helpful?
2 of 3 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.